Hail, Monroe
- When
- August 3, 8:15 AM EST
- Where
- Monroe County, 0.56 mi E of Rocky Spg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.480, -84.340
Sub-severe hail was reported southeast of Madisonville.
A stalled frontal boundary along the spine of the Appalachians produced widespread rain and an isolated storm that produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A stalled frontal boundary along the spine of the Appalachians produced widespread rain and an isolated storm that produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 6:20 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 720 AM EDT Mon Aug 3 2020 .UPDATE... FOR 12Z AVIATION. && .SHORT TERM (Today and Tonight)... Current radar imagery indicates showers/storms to the east of the southern Appalachians in the Carolinas along on old frontal boundary. Current water vapor and RAP upper air analysis indicates a broad trough that extends from the Great Lakes southward into the Gulf of Mexico. Water vapor imagery indicates dry air extending from central Kentucky southward across Middle TN into the northwestern Gulf Of Mexico. Due to this dry air approaching, PW values vary a great deal across the forecast area from 1.7-19 inches across east Tennessee into southwest Virginia with values of 1.0-1.2 inches across the Cumberland Plateau. The RAP indicates that a couple of shortwaves will traverse the area today. This first is forecast in the 12-15z timeframe. The forecast area will also be in the favored right entrance region of an elongated 50-70 kt 300mb south to north jet streak. All of these factors, would support convective initiation some time around daybreak or shortly after for areas generally to the east of I-75. Due to the early natures of the CI, instability will not be overly impressive, somewhere in the 500-1000 J/Kg. However, 0-6 km bulk shear will be a respectable 35-45 kts due to the jet streak. Overall, expect most storms will remain well below severe limits this morning but could not rule out a stronger storm or two with gusty winds. This first shortwave trough should lift out of the area late this morning into the early afternoon before another races through the region in the 21z-00z timeframe. By this time, it appears the best jet dynamics will be a bit further to the north and east. However, SBCAPE values will be a little higher with daytime heating and once again could not rule out a stronger storm or two with gusty winds being the main threat. Overall, think temperatures will stay on the cooler side of guidance today with the early CI and persistent cloud cover from this activity early in the day. High temperatures will range from the low to mid 80s for most locations. Additionally, expect the PoP gradient will be tight today with much lower chances to the west of I-75 as drier air moves in from the west. Decreasing PoPs are forecast overnight as Isaias races northwards across the eastern Carolinas. A front will approach the area from the west as another shortwave trough dives into the Ohio River Valley by daybreak. The location of the upper level jet, subsidence around the outer edge of the tropical system, and low PW values will not be favorable for PoPs overnight. The southern Appalchians will be in the left entrance region of a 70-90 kt 300 mb south to north jet. The location of the jet will favor upper level convergence. PW values will drop down into the 1.2-1.4 inch range areawide. which is around to slightly below average for early August. Therefore, expect a decreasing trend in precipitation chances overnight. Overnight lows will generally be in the 60s. MA .LONG TERM (Tuesday through Sunday)... For the bulk of this forecast period the eastern U.S. will be under the influence of a broad trough. Expect diurnal showers and thunderstorms each day throughout this period. A few isolated stronger storms could produce strong wind gusts and locally heavy rain particularly on Tuesday afternoon. No widespread severe weather is expected for the remainder of the week/weekend. A pattern change begins to occur starting on Friday as the upper high begins building eastward -setting the stage for more much warmer daytime temperatures. AC && .AVIATION... 12Z TAF DISCUSSION. VFR conditions currently across the terminals. Current radar imagery indicates showers/storms along the spine of the Appalachian Mountains as the CAM's forecast. These showers and storms will drift down into the valley later this morning. With the close proximity of TYS to the ongoing activity, went ahead and started with VCTS there. This first shortwave is forecast to move through the area this morning into the early afternoon. Expect the possibility of a break in the coverage late this morning into the early afternoon before the next shortwave trough rotates through later in the afternoon. Coverage with this shortwave may not be as widespread but kept VCTS in all the terminals to account for any activity. Convection should come to an end around 00z with patchy fog possible late in the TAF cycle. MA && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 306 AM EDT Mon Aug 3 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 306 AM EDT Mon Aug 3 2020 /206 AM CDT Mon Aug 3 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong to possibly severe storms will be possible today, in the mountains of Tennessee, North Carolina and southwest Virginia. The main threat from these storms will be isolated damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Morristown TN
815 AM EDT Mon Aug 3 2020
TNZ071-031245-
NW Blount TN-
815 AM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
845 AM EDT...
At 814 AM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Maryville, Alcoa, Rockford, Eagleton Village, Townsend, Walland,
Wildwood and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3567 8402 3586 8392 3585 8391 3584 8385
3588 8381 3588 8378 3586 8378 3585 8377
3581 8375 3581 8374 3580 8375 3575 8372
3567 8375 3565 8385 3563 8390
TIME...MOT...LOC 1214Z 205DEG 17KT 3567 8392
JLBSpecial Weather Statement
National Weather Service Morristown TN
904 AM EDT Mon Aug 3 2020
TNZ069-070-073-031345-
Jefferson TN-Knox TN-North Sevier TN-
904 AM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...NORTHWESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 945 AM EDT...
At 904 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sevierville, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sevierville, Jefferson City, Dandridge, New Market, Strawberry
Plains, McMahan, Piedmont, Kodak, Kimberlin Heights and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3594 8379 3610 8368 3610 8367 3609 8366
3612 8367 3612 8365 3610 8365 3610 8363
3612 8363 3614 8364 3613 8361 3616 8360
3615 8359 3618 8356 3616 8353 3618 8352
3617 8347 3612 8336 3587 8368
TIME...MOT...LOC 1304Z 215DEG 22KT 3598 8370
JLBSpecial Weather Statement
National Weather Service Morristown TN
906 AM EDT Mon Aug 3 2020
TNZ086-031345-
Northwest Monroe TN-
906 AM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE COUNTY UNTIL
945 AM EDT...
At 906 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Vonore, Greenback, Fort Loudon State Park, McGee Carson
Peninsula and Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 8440 3535 8441 3540 8441 3540 8443
3545 8444 3567 8432 3564 8428 3563 8425
3562 8425 3562 8419 3560 8417 3559 8415
3558 8415 3558 8413 3559 8411 3557 8410
TIME...MOT...LOC 1306Z 216DEG 20KT 3543 8438
JLBThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 13:16 UTC.
1 hail. Local standard time, as filed.
Sub-severe hail was reported southeast of Madisonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902949.